Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 23, 2014, 6:20 PM CDT for Haskell County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2014, 6:20 PM CDT (23:20 UTC)
- Expired
- Apr 23, 2014, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Haskell County, TX
The radar
The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:51 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 23, 3:51 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 351 PM CDT WED APR 23 2014 .UPDATE... Have updated zone forecast package to reflect Severe Thunderstorm Watch now in effect until 11PM CDT this evening. This watch includes all of the Big Country. & .SHORT TERM... (Tonight and Thursday) Showers and thunderstorms still look possible tonight, but its been working against a few negatives as well. Weak lead shortwave is rotating across West Central Texas this afternoon, producing a few weak showers across the area. This wave will continue to the northeast and not be much of a factor for this afternoon, other than across the northern and northeast Big Country north of Abilene. To the west, extensive high clouds are now covering the dryline, which has inhibited mixing so far and allowed only weak convergence to develop so far. This area also is seeing a bit of subsidence from the initial shortwave. First, areas north of I-20 from Sweetwater to Abilene ahead of the shortwave will continue to see at least a few showers and storms through the remainder of the afternoon. We will also look start looking out to the west for more, probably more intense, development Second, Models say that the high clouds will thin and push east, and allow the dryline to sharpen and move east of a Lubbock to Midland line before sunset. As this happens, then development of storms is possible along or very near the western borders of the Concho Valley and Big Country, roughly from Sweetwater to Sterling City, with the activity pushing east and northeast through the evening hours. This would place an area north of a San Angelo to Abilene line with the best rain chances, which is already pretty well covered in the forecast. Will leave these pops alone for now, and monitor the development of the high clouds and the dryline. If storms can develop, shear and instability suggest that severe will be possible. High LCL's make for a tough situation for tornadoes, but very large hail and damaging winds certainly possible. Stronger upper level wave, noted on water vapor imagery moving into Colorado and New Mexico this afternoon, will push east into the plains early Thursday. This will allow the dryline and then a cold front to push through West Central Texas before noon. Not much colder air behind the front, but it will be drier with dewpoints falling into the 30s and 40s. 7 .LONG TERM... (Thursday Night through Tuesday) By Thursday night the upper trough axis will be over the Mississippi valley with weak upper ridging building over the forecast area. A weak cold frontal boundary just south of the forecast area will wash out on Thursday night with weak surface winds swinging back out of the south. Friday morning lows will range from the mid 50s over the Big Country to the lower 60s along the Interstate 10 corridor. The next upper level system that will affect the forecast area will close off over southern Nevada by Saturday morning and will move over the four corners area by Saturday afternoon. Ahead of this next system a dryline will push east and become stationary along our western CWA border Saturday afternoon. With afternoon highs warming into the upper 90s Saturday afternoon and given some weak convergence along the dryline, there will be a chance of showers and thunderstorms primarily along our western counties Saturday afternoon. As the upper level system digs southeast toward the northern Texas Panhandle Saturday evening, the dryline will initially retreat westward toward the New Mexico border. Then, as the upper level system lifts toward the Southern Plains, the dryline will push eastward, aided by a Pacific front, through the forecast area as a squall line Saturday evening through Saturday night. Our best chance of meaningful rainfall will be associated with this squall line. There is a slight chance of strong and possibly severe storms developing along the squall line as it move east through the area. The primary threats will be large hail, damaging winds, and deadly lightning. Thunderstorm activity should be east of the forecast area by Sunday morning. Sunday morning lows will be in the mid 60s with afternoon highs on Sunday in the upper 80s. Afternoon highs on Monday will be in the low to mid 80s after morning lows in the the mid to upper 50s.. The remainder of the week will be dry and a little cooler as upper level ridging builds over the area. Highs on Tuesday will be in the mid 70s to around 80 and on Wednesday in the mid to the upper 70s, Morning lows on Tuesday and Wednesday will be in the low to mid 50s. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 83 58 92 66 / 30 5 5 5 5 San Angelo 62 86 59 92 66 / 30 5 5 5 5 Junction 66 88 62 88 66 / 20 10 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 23, 2:34 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 234 PM CDT WED APR 23 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 234 PM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A STERLING CITY...TO SAN ANGELO...TO COLEMAN LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS LIGHTNING...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MORE WIDESPREAD SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS ALL OF WEST CENTRAL TEXAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 23, 5:20 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
520 PM CDT WED APR 23 2014
TXZ076-232245-
CROCKETT TX-
520 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...OR ABOUT 3 MILES
SOUTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 30 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
AN ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
I-10 NEAR THE CROCKETT-PECOS COUNTY LINE BY 530 PM CDT
FT LANCASTER BY 535 PM CDT
THE INTERSECTION OF I-10 AND HIGHWAY 290 BY 545 PM CDT
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 325 AND 348.
LAT...LON 3065 10171 3065 10175 3070 10182 3075 10182
3076 10184 3083 10185 3097 10173 3070 10143
3063 10167
TIME...MOT...LOC 2220Z 228DEG 25KT 3067 10184
JOHNSONThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:20 PM CDT | Special Weather Statement | SJT | Crockett | 25 min |
| Apr 23, 6:40 PM CDT | Special Weather Statement | SJT | Sterling | 35 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.